|This is my stomach on Vyvanse.|
So I was planning on this being a 3-part shining success story but as my shitty luck would have it, the medication I waited so long and worked so hard to get is not agreeing with my body. Don't get me wrong: it works wonders for my attention span, energy/motivation levels, depression, focus & everything else in the mental department. But my stomach is another story.
My poor, wretched stomach.
Background: I have GERD and gastritis that have been with me for about 7 years now and are (mostly) controlled with medications and dietary restrictions, so when it started to feel like I was getting an ulcer after starting Vyvanse, I was confused & bummed beyond belief. And a little in denial. How was this possible? I've taken Benzedrex--which contains menthol, one of my biggest reflux triggers--for 9 years without issue along with every other supplement & pill under the sun. Not to mention all those other stimulants I ate with abandon (minus the MDPV which had the same ulcer-inducing effect) over the years. So what's in this measly 10mg of Vyvanse that would be eating a hole in my stomach so rapidly?
I experimented with different doses at different times of the day, with & without food & even double encapsulated to no avail. Every time I took Vyvanse my upper stomach became a warzone of gnawing pain during the daytime & retching myself awake at night. Literally. If you have never woken yourself up by dry heaving due to stomach acid in your throat, I don't recommend it. The day I switched back to Benzedrex the pain subsided. It's definitely the Vyvanse.
I can't put into words how heartbreaking this is as I had so much riding on this medication. Not just my ADD treatment but my sobriety (okay, semi-sobriety) from codeine & Benzedrex & kratom. It took all my courage to ask the doctor for it in the first place; now I have to tell him it's killing my guts & won't work. My original plan was to ask for a higher dose at my next appointment... now that's off the table. Will he be willing to prescribe something else? And even if he does, will Adderall or Dexedrine or even Desoxyn have the same effect on my poor stomach? The last time I took those meds, I didn't have these gastric conditions. I'm trying not to even think about the possibility that my stomach can't tolerate ANY amphetamines. I guess plugging is still an option but that's pretty, uh, desperate. Not to mention impractical.
To put this into perspective, it's equivalent to a lifelong stoner or medical cannabis patient suddenly developing Cannabinoid Hyperemesis Syndrome & having to give up the medicine they love. I can't overstate the importance of this class of medications in my life and how long I've put all my eggs in this basket mentally. I guess my only option is to try other stims & see if they cause the same symptoms. If they do, I can restrict their use to part-time while using the Benzedrex the rest of the time as much as I fucking hate it. Fuck what all of this does to my stomach lining I guess.
And if you're wondering why I don't just try this or that stomach medication to offset the side effects: I already take one from every class daily, including the strongest class (Proton Pump Inhibitors). There's literally nothing more I can do on that front. I've even looked into surgery to correct the deformity that makes the reflux so bad but it wasn't promising. So I've got to live with it. Like Kurt Cobain, I'm a depressed ball of misery with a "burning, nauseous stomach" and only one way out. But I'm not ready to go that route just yet.
On a positive note, I used my 15 or so days on Vyvanse to wean off the kratom & cut my codeine use down to just the evenings like I planned. Super proud of myself for that. The trick will be maintaining it if I can't find a prescription stimulant that works. There's nothing wrong with Benzedrex as a stimulant besides being hard to dose accurately & having variable potency from inhaler to inhaler. Oh, and the little fact that nobody knows how it affects the cardiovascular system and other organs long term. I was hoping to step over to something safer now that I'm getting older, but I guess if I can even reduce my use of Benzedrex that'll be a small win.
Send good vibes. Updates to follow. Let me know in the comments if you've experienced stomach problems with Vyvanse. I need to know I'm not crazy here.